Hail, Cheyenne
- When
- September 3, 1:00 PM MST
- Where
- Cheyenne County, 9.73 mi N of Kit Carson
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.910, -102.800
A small cluster of thunderstorms developed during the early afternoon hours over Cheyenne County Colorado and moved southeast. Marginally severe hail was reported near Kit Carson and Wild Horse.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A small cluster of thunderstorms developed during the early afternoon hours over Cheyenne County Colorado and moved southeast. Marginally severe hail was reported near Kit Carson and Wild Horse.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 3, 10:47 AM MST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1147 AM MDT THU SEP 3 2009 .UPDATE... 1137 AM MDT THU SEP 3 2009 UPDATED FORECAST TO REMOVE FOG ADVISORY AND TO UP POPS SLIGHTLY ACROSS SOUTHERN CWA. A FEW SPRINKLES/SHOWERS ALREADY HAVE DEVELOPED PRIOR TO SFC HEATING INDICATING INSTABILITY PRESENT ALOFT AND WITH PREDICTED WEAK CINHS AND TROUGH AXIS ACROSS AREA...THINK COVERAGE MAY BE MORE SCATTERED THIS AFTERNOON AND EVENING. JRM && .DISCUSSION... 248 AM MDT THU SEP 3 2009 FORECAST CHALLENGE IS FOG COVERAGE THIS MORNING AND CHANCE OF THUNDERSTORMS THIS EVENING FOLLOWED BY THE POSSIBILITY OF THUNDERSTORMS THROUGH THE WEEKEND. FOG WILL CONTINUE TO SPREAD WESTWARD ACROSS THE FORECAST AREA EARLY THIS MORNING...IF TRENDS CONTINUE AND THE FOG BECOMES DENSE OVER A MORE WIDESPREAD AREA...A DENSE FOG ADVISORY WILL HAVE TO BE ISSUED. WILL CONTINUE TO MONITOR THE FOG TRENDS. MODELS HAVE BEEN CONSISTENTLY LOW THE PAST FEW DAYS FOR THE END OF THIS WEEK AND THROUGH THE WEEKEND. LATEST RUNS SHOW AN INCREASE IN POPS ALONG WEAK SURFACE TROUGH THAT WILL LIKELY SHARPEN UP INTO A FRONTAL BOUNDARY ACROSS THE SOUTHERN/SOUTHEASTERN PORTION OF THE FORECAST AREA THIS AFTERNOON. WITH THE INSTABILITY CREATED BY THE HEATING OF THE DAY WITH DEWPOINTS IN THE UPPER 50S AND LOWER 60S AND A NONEXISTENT CAP ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON...EXPECT AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS TO DEVELOP OVER PRIMARILY THE SOUTHEAST HALF OF THE FORECAST AREA. THERE IS THE POSSIBILITY WE COULD HAVE SCATTERED THUNDERSTORM COVERAGE DURING THE EVENING HOURS...BUT HAVE TAKEN A CONSERVATIVE APPROACH SINCE MODELS HAVE ONLY JUST LATCHED ONTO THIS SOLUTION. AFTER TONIGHT IT LOOKS LIKE THE UPPER RIDGE TAKES OVER AND KEEPS THE THUNDERSTORMS AT BAY THROUGH FRIDAY AND THE REST OF THE WEEKEND. THIS IS ALSO REFLECTED BY THE TREND OF WARMING TEMPERATURES THROUGH THE WEEKEND. THE ONLY QUESTION WITH THIS DRYER SCENARIO THROUGH THE WEEKEND IS WHAT IS ACTUALLY GOING TO HAPPEN WITH THE AMOEBOID LOW/TROUGH CONGLOMERATE ROTATING OVER THE PLAINS AND MISSISSIPPI VALLEY REGION THROUGH THE WEEKEND. MODELS HAVE HAD A VARIETY OF LOCATIONS AND TIMING OF VORT LOBES THROUGH THE TROUGH EACH DAY. IF ONE OF THE VORT CENTERS HAPPENS TO CLIP THE CENTRAL HIGH PLAINS REGION...WE COULD SEE ISOLATED THUNDERSTORMS SATURDAY OR SUNDAY EVENING. I HATE FLIP-FLOPPING THE FORECAST...BUT WITH ONLY ISOLATED TO SLIGHT CHANCE POPS IN THE FORECAST FOR THE WEEKEND...I DIDNT FEEL TOO BAD ABOUT GOING BACK TO AN ALL DRY FORECAST THROUGH MONDAY. THE UPPER RIDGE BREAKS DOWN BY MONDAY AS THE LARGE UPPER TROUGH MOVES INTO THE PACIFIC NORTHWEST WITH A SHORT WAVE TROUGH MOVING EAST OF THE ROCKIES AND ACROSS THE CENTRAL HIGH PLAINS LATE MONDAY THROUGH MONDAY NIGHT. ADDITIONAL IMPULSES ARE EXPECTED TO MOVE THROUGH THE REGION AS THE UPPER TROUGH MOVES EAST ACROSS THE WESTERN AND CENTRAL PORTIONS OF NORTH AMERICA THROUGH THE MIDDLE OF THE WEEK. THE MENTION OF A SLIGHT CHANCE OF THUNDERSTORMS FROM THE BEGINNING TO THE MIDDLE OF NEXT WEEK LOOKS GOOD...BUT COULD EASILY BE BUMPED UP IF MODELS REMAIN CONSISTENT. LOCKHART && .AVIATION... 1137 AM MDT THU SEP 3 2009 FOR 18Z TAFS...CONDITIONS HAVE RETURNED TO VFR ACROSS THE AREA HAS MORNING FOG HAS LIFTED ACROSS THE ENTIRE AREA. EXPECT A FEW THUNDERSTORMS TO DEVELOP ALONG TROUGH AXIS AROUND 22Z...BUT LOOKS LIKE THINGS WILL REMAIN TO THE SOUTH OF THE TAF SITES. LOOKS LIKE A POTENTIALLY SIGNIFICANT PERIOD OF IFR-VLIFR CONDITIONS OVERNIGHT AS AIRMASS RESPONSIBLE FOR THE PREVIOUS DAYS FOG BACKS INTO THE AREA AGAIN. AIRMASS HAS CHANGED LITTLE THE PAST FEW DAYS AND WITH SHORT RANGE MODELS AS WELL AS SREF ALL SUGGESTING PREDOMINATELY EASTERLY WINDS TONIGHT...SEE NO REASON WHY FOG WILL NOT REDEVELOP. STATISTICAL GUIDANCE...AS WELL AS LOCAL CLIMATOLOGY...FAVOR REDUCED CONDITIONS IN THE 10-14Z TIME FRAME. ALTHOUGH SOME QUESTION EXISTS BETWEEN FOG/LOW STRATUS THINK WILL GO MORE WITH PERSISTENCE AND KEEP THINGS AS FOG. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1056 AM MDT THU SEP 3 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041530- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1056 AM MDT THU SEP 3 2009 /1156 AM CDT THU SEP 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR A FEW SEVERE THUNDERSTORMS THIS AFTERNOON AS SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THE BEST CHANCE FOR STORMS WILL BE ALONG AND SOUTH OF A WILD HORSE TO NORTON LINE. HAIL UP TO THE SIZE OF GOLF BALLS IS THE PRIMARY THREAT WITH ANY SEVERE STORM THAT DEVELOPS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AREAS OF FOG WILL ONCE AGAIN DEVELOP ACROSS THE AREA LATE TONIGHT AND PERSIST UNTIL AROUND 10 AM CDT (9 AM MDT ) FRIDAY MORNING. THERE IS A CHANCE FOR DENSE FOG TO FORM...WHICH MAY MAKE TRAVEL DIFFICULT. ADDITIONAL THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY EVENING THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...MAINLY ALONG AND SOUTH OF A WILD HORSE TO NORTON LINE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1244 PM MDT THU SEP 3 2009 COZ091-092-031915- CHEYENNE COUNTY-KIT CARSON COUNTY- 1244 PM MDT THU SEP 3 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 1240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES NORTHEAST OF WILD HORSE...AND MOVING SOUTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT THU SEP 3 2009 COZ092-032030- CHEYENNE COUNTY- 200 PM MDT THU SEP 3 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF AROYA TO KIT CARSON TO 7 MILES NORTHWEST OF ARAPAHOE...AND MOVING SOUTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. JRM
The Goodland radar (KGLD), 108 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187379, 187380.